Thunderstorm Wind, Greene
- When
- June 30, 11:53 AM EST
- Where
- Greene County, 0.86 mi SW of Cornwallville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 42.360, -74.130
Trees were downed on Route 20.
An upper level shortwave dropped through the region during the afternoon hours of Sunday, June 30th, 2019. This shortwave passage resulted in isolated thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
An upper level shortwave dropped through the region during the afternoon hours of Sunday, June 30th, 2019. This shortwave passage resulted in isolated thunderstorms. A few of the thunderstorms became severe as they moved through Greene and Dutchess counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Jun 30, 8:39 AM EST, 3 hours 14 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Albany NY 939 AM EDT Sun Jun 30 2019 .SYNOPSIS... A cold front and potent upper level disturbance will bring showers and thunderstorms to the region today, along with cooler temperatures and breezy conditions. Some storms may produce small hail and gusty winds. High pressure will bring fair and seasonably warm conditions for Monday. An upper level disturbance may then bring a few showers Monday night into Tuesday. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... As of 930 AM EDT, showers along with isolated thunderstorms have been moved across the area ahead the potent short wave which is dropping southward out of eastern Canada. The storms have been producing some hail at this time this morning. The 12Z/AlY sounding was -15C at 500 mb and the cold pool, around -20C, will pass over the region later this morning into the afternoon. Expect coverage of storms to increase as the cold pool moves ahead with the added help of heating. Adjusted pops based on current activity and radar trends. Have maintained enhanced wording of gusty winds and small hail through the day. Minor adjustments were made to the temperatures, not nearly as warm as yesterday. Actually cooler by 10 to 15 degrees with highs in the 70s up the Hudson River Valley and across northwestern Connecticut with mainly 60s above 1000 feet with some 50s across portions of the western Adirondacks. Previous discussion...Showers and thunderstorms will continue to increase after 8 AM for areas near and especially north of I-90. Some hi- res models, most notably the 3km NAM, suggest instability building rapidly after sunrise across the upper Hudson Valley and Saratoga region, with ML CAPES of 500-1000 J/kg, with pockets of higher MU CAPES. 0-6 km bulk shear increases briefly to 30-40 KT before decreasing from north to south later this morning. Mid- level lapse rates (H7-H5) approach or exceed 7 C/km. So, can not rule out some stronger convective cells developing shortly after sunrise across the upper Hudson Valley, then potentially expanding south and east through mid and late morning across southern VT, the Taconics, Capital Region, western MA and NW CT. Some of the strongest cells may contain marginally severe hail and wind gusts. As the equilibrium level lowers with the approach of the core of the PV anomaly, cells may become lower topped, but still capable of producing small hail. In fact, would not be surprised if a few cells produce locally copious amounts of small hail, especially across western New England areas later this morning. The PV anomaly is expected to track through the region between mid morning and early afternoon, then quickly exit to the southeast of the region by mid to late afternoon. Increasing subsidence in its wake should allow showers/thunderstorms to decrease in areal coverage from N to S this afternoon, with some clearing possible by late afternoon. Gusty north to northwest winds will develop late this afternoon, with some gusts of 25-30 mph possible. Max temps today may reach the lower/mid 70s in valley areas, with mainly 60s across higher terrain. Temps may quickly drop into the upper 50s to lower 60s as any heavier showers/thunderstorms pass through. && .SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY NIGHT/... Tonight, any lingering isolated showers across the Adirondacks and southern Green Mountains should taper off by midnight, otherwise clear to partly cloudy skies. Some patchy fog is possible in areas which receive rainfall today. It will be rather cool, with lows mainly in the 50s, except for some mid/upper 40s across portions of the SW Adirondacks, southern VT and the eastern Catskills. Monday, generally fair and warmer as mid/upper level heights rebound quickly in the wake of today's system. Some CAMs suggest an isolated shower or two may develop within portions of the upper Hudson Valley/Saratoga region in the afternoon, but will leave out mention at this time. High temps reach the lower/mid 80s in valleys, and 75-80 across higher terrain areas. Monday night-Tuesday night, a fast moving upper level disturbance may bring some showers to the region late Monday night into Tuesday morning, otherwise generally dry with increasing warmth. Highs Tuesday should reach the mid 80s in most valley areas, with upper 70s to lower 80s across higher elevations. Low temps Monday night and Tuesday night mainly in the mid 50s to lower 60s. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... Typical summer weather in store for the long term period, with very warm and humid conditions along with chances for showers and thunderstorms most days. The period starts out on Wednesday with an upper level ridge building across the region with a warm air mass in place. This will result in above normal temperatures with dry conditions. Dewpoints look to be relatively comfortable mainly in the lower 60s, so despite very warm temperatures it will not feel overly oppressive. The air mass will becoming increasingly humid by Thursday (4th of July), as PWAT anomalies are forecast to rise to between +1 to +3 STDEV. A weak disturbance moving through in the warm/humid air mass will result in scattered showers and thunderstorms, especially during the diurnally favored afternoon to early evening hours. With only subtle/weak forcing, will limit pops to around 30-40 percent at this time. Widely scattered showers and storms will continue into Thursday evening, but coverage should gradually decrease. Friday looks to be more convectively active, as both GFS/ECMWF are indicating the height field aloft will become flatter. So even with continued subtle/weak forcing, the very warm and humid air mass in place should allow for scattered showers and thunderstorms. Again, favored times will be the afternoon/evening hours. Additional showers and thunderstorms are expected on Saturday, possible becoming better organized as a broad upper level trough approaches from SE Canada. Large scale forcing could be more substantial compared to previous days, so we will have to watch for some stronger storms depending on timing. The increasing heat and humidity could lead to heat indices approaching or slightly exceeding 95 degrees in the mid Hudson Valley both Friday and Saturday. Will mention the potential for reaching Heat Advisory criteria in the HWO. && .AVIATION /14Z SUNDAY THROUGH THURSDAY/... An active period of weather is expected from this morning into early/mid afternoon, as a potent upper level low tracks southeastward across the region. This will result in numerous showers and thunderstorms occurring across much of the area, with coverage more scattered farther south near KPOU. Will mention tempo for TSRA at KALB/KGFL/KPSF where confidence is higher. Any TSRA could produce gusty winds, hail and brief heavy rain, with MVFR/IFR conditions. Convective activity should decrease during the mid to late afternoon hours, as the upper low shifts south and east of our region. VFR conditions will prevail, but mid level clouds could linger into the evening with a slightly cyclonic flow regime. More substantial clearing should occur by around 06Z Monday. Winds will be northwest around 5-10 kt, increasing to 10-15 kt with gusts around 20 kt by late morning or early afternoon. Outlook... Monday Night: Moderate Operational Impact. Scattered SHRA. Tuesday: Low Operational Impact. Isolated SHRA. Tuesday Night: No Operational Impact. NO SIG WX. Wednesday: No Operational Impact. NO SIG WX. Wednesday Night: No Operational Impact. NO SIG WX. Independence Day: Moderate Operational Impact. Chance of SHRA...TSRA. && .FIRE WEATHER... Wind gusts up to 25 - 30 mph possible this afternoon... A strong upper level disturbance will bring showers and thunderstorms to the region today. RH values will range from 50 to 75 this afternoon before turning lower on Monday, ranging from 40 to 55 percent. RH values both tonight and Monday night should range 85 to 100 percent. Winds will increase this afternoon, with northwest to north winds 10-20 mph, with possible gusts reaching 25-30 mph at times. North winds will diminish to 5-10 mph by late tonight, with north to northwest winds 5-15 mph for Monday. Winds will be stronger and variable in direction in and near any thunderstorms. && .HYDROLOGY... Showers and thunderstorms are expected today with locally heavy downpours possible. Some localized and brief urban/poor drainage flooding is possible. Areas east of the Hudson River into western New England should see the most shower/storm coverage. Drier weather is expected Monday before chances for showers return late Monday night. Please visit our Advanced Hydrologic Prediction Service /AHPS/ web page for specific area rivers and lakes observations and forecasts. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. MA...None. VT...None. && SYNOPSIS...KL/Speciale NEAR TERM...IAA/KL SHORT TERM...KL LONG TERM...JPV AVIATION...JPV FIRE WEATHER...KL/Speciale HYDROLOGY...KL/Speciale
Hazardous Weather Outlook National Weather Service Albany NY 434 AM EDT Sun Jun 30 2019 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-011100- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer- Southern Fulton-Montgomery-Northern Saratoga-Northern Warren- Northern Washington-Schoharie-Western Schenectady- Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany- Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene- Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster- Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren- Southern Washington-Bennington-Western Windham-Eastern Windham- 434 AM EDT Sun Jun 30 2019 This Hazardous Weather Outlook is for northwestern Connecticut, western Massachusetts, east central New York, and southern Vermont. .DAY ONE...Today and tonight. There is a chance of thunderstorms today, some of which may contain locally gusty winds, small hail, and heavy downpours. Isolated damaging wind gusts and large hail could occur across portions of the Taconics, as well as across southern Vermont, western Massachusetts and northwest Connecticut. The best chance for thunderstorms will be from mid morning through early afternoon. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There is a chance of thunderstorms Thursday through Saturday, mainly during the afternoon and evening hours. The combination of hot temperatures and increasing humidity levels could produce heat indices approaching or slightly exceeding 95 degrees within portions of the mid Hudson Valley Friday and Saturday. If this potential increases, then a heat advisory would be issued later this week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Albany NY
658 AM EDT Sun Jun 30 2019
NYZ038-301145-
Southern Herkimer-
658 AM EDT Sun Jun 30 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN HERKIMER COUNTY...
At 657 AM EDT, a strong thunderstorm was located over Utica, moving
southeast at 30 mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm.
Locations impacted include...
Ilion, Herkimer, Mohawk, Frankfort, West Winfield, Jordanville,
Cedarville, Elizabethtown, Warren, Jersalem Hill, West Frankfort,
Spinnerville, Corrado Corners, Cedar Lake, North Ilion, Gulph, South
Columbia, South Ilion, Chepachet and Columbia Center.
This includes Interstate 90 near exit 30.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4315 7513 4289 7485 4290 7488 4284 7489
4282 7491 4291 7510 4286 7514 4286 7521
4288 7521 4288 7520 4305 7522
TIME...MOT...LOC 1057Z 328DEG 28KT 4309 7523
KSLSpecial Weather Statement
National Weather Service Albany NY
752 AM EDT Sun Jun 30 2019
NYZ047-301215-
Schoharie-
752 AM EDT Sun Jun 30 2019
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL SCHOHARIE COUNTY...
At 751 AM EDT, a strong thunderstorm was located over Sharon Springs,
or 9 miles southwest of Canajoharie, moving southeast at 35 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Cobleskill, Middleburgh, Schoharie, Richmondville, Sharon Springs,
Breakabeen, Central Bridge, Carlisle, Sharon, Seward, Zeh Corners,
Beekman Corners, West Richmondville, Huntersland, Warnerville,
Engleville, Gardnersville, Broome Center, Becker Corners and West
Fulton.
This includes Interstate 88 between exits 20 and 23.
LAT...LON 4283 7465 4281 7456 4277 7446 4278 7442
4266 7417 4265 7417 4259 7422 4244 7437
4263 7463 4274 7467 4279 7467
TIME...MOT...LOC 1151Z 307DEG 33KT 4278 7466
IAASpecial Weather Statement
National Weather Service Albany NY
851 AM EDT Sun Jun 30 2019
NYZ051-058>061-301330-
Eastern Columbia-Eastern Greene-Western Columbia-Western
Greene-Western Albany-
851 AM EDT Sun Jun 30 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN COLUMBIA...SOUTH
CENTRAL ALBANY AND EASTERN GREENE COUNTIES...
At 851 AM EDT, a strong thunderstorm was located near Preston Hollow,
or 13 miles north of Hunter, moving southeast at 40 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Hudson, Catskill, Claverack, Livingston, Copake, Clermont, Athens,
Ancram, Philmont, Lorenz Park, Claverack-Red Mills, Preston-Potter
Hollow, Cairo, Durham, Germantown, Taghkanic, Burden, Kiskatom,
Sunside and Brick Tavern.
This includes Interstate 87 near exit 21.
LAT...LON 4200 7371 4207 7388 4210 7392 4213 7391
4218 7400 4216 7400 4237 7427 4238 7425
4240 7425 4250 7412 4245 7403 4243 7403
4244 7400 4215 7348 4200 7366
TIME...MOT...LOC 1251Z 310DEG 33KT 4239 7412
DBTSpecial Weather Statement
National Weather Service Albany NY
1149 AM EDT Sun Jun 30 2019
NYZ050-053-054-301630-
Western Rensselaer-Eastern Rensselaer-Southern Saratoga-
1149 AM EDT Sun Jun 30 2019
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL RENSSELAER COUNTY...
At 1148 AM EDT, a strong thunderstorm was located near Mechanicville,
moving southeast at 20 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Mechanicville, Grafton, Berlin, Averill Park, Center Brunswick,
Brunswick, Sand Lake, Pittstown, Poestenkill, Schaghticoke, Valley
Falls, Schaghticoke Hill, Melrose, East Poestenkill, Quackenkill,
Babcock Lake, Taborton, Barberville, Center Berlin and Pleasantdale.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4270 7328 4258 7353 4289 7373 4294 7356
4272 7327
TIME...MOT...LOC 1548Z 326DEG 16KT 4287 7360
DBTSpecial Weather Statement
National Weather Service Albany NY
1236 PM EDT Sun Jun 30 2019
NYZ064>066-301715-
Eastern Dutchess-Western Dutchess-Eastern Ulster-
1236 PM EDT Sun Jun 30 2019
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL ULSTER AND NORTHERN
DUTCHESS COUNTIES...
At 1235 PM EDT, a strong thunderstorm was located over Lake Katrine,
or near Kingston, moving southeast at 30 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Kingston, Saugerties, Rhinebeck, Hurley, Amenia, Pine Plains, Red
Hook, Millbrook, Stanfordville, Saugerties South, Port Ewen, Lake
Katrine, Staatsburg, Wingdale, Dover Plains, Bethel, Veteran, Milan,
Smithfield and Tivoli.
This includes Interstate 87 between exits 19 and 20.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4195 7411 4211 7399 4209 7393 4208 7393
4208 7391 4192 7350 4169 7352 4164 7356
TIME...MOT...LOC 1635Z 301DEG 28KT 4199 7397
DBTSpecial Weather Statement
National Weather Service Albany NY
1238 PM EDT Sun Jun 30 2019
NYZ047-051-058>060-064-301730-
Eastern Greene-Western Columbia-Western Greene-Schoharie-Western
Albany-Eastern Ulster-
1238 PM EDT Sun Jun 30 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ULSTER...WEST
CENTRAL COLUMBIA...SOUTHWESTERN ALBANY...CENTRAL GREENE AND
SOUTHEASTERN SCHOHARIE COUNTIES...
At 1238 PM EDT, a strong thunderstorm was located over Preston
Hollow, or 18 miles north of Hunter, moving southeast at 35 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Hudson, Catskill, Saugerties, Windham, Athens, Saugerties South,
North-South Lake Campground, Livingstonville, Preston-Potter Hollow,
Preston Hollow, Cairo, Veteran, Durham, Germantown, Rensselaerville,
Centerville, Tannersville, Shoefelt Corners, Manorville and Katsbaan.
This includes Interstate 87 between exits 20 and 21.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4200 7406 4205 7409 4210 7408 4210 7412
4250 7436 4258 7415 4247 7403 4244 7403
4244 7399 4217 7370 4208 7390 4208 7393
4206 7393
TIME...MOT...LOC 1638Z 331DEG 30KT 4248 7421
DBTThe Albany radar (KENX), 26 km away, was scanning. The volume nearest the first event began at 16:50 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
Trees were downed on Route 20.
Trees and wires were downed on Traver Road causing power outages.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2019Every state in 2019This day in weather historyWarnings in New York, June 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 833004, 833005, 833003.